Share on FacebookTweet about this on TwitterShare on Google+Email this to someone

Tranquilizers Overdose

Tranquilizers belong to a class of drugs known as depressants. They are available by prescription to treat insomnia and anxiety disorders. Over time, a person using these drugs develops a tolerance for them, and has to take a higher dose to get the same benefit.

A person taking tranquilizers is at a high level of risk for an overdose of the medication once they have been using them for some time. Recreational users, who have not been prescribed the drug, are also at risk since they may not know how much to take to achieve the relaxed state they are looking for. Simply because these medications are available from a doctor doesn’t mean that they are without risk to anyone who ingests them.

Common Facts About Tranquilizers Overdose

  • Tranquilizers, such as Valium, are one of the most commonly used drugs in both intentional and accidental overdoses.
  • In 1990, 20 percent of all hospital admissions for suicide involved people who had ingested tranquilizers.
  • Slurred speech and clumsiness that looks similar to intoxication is a sign of overdose.
  • Some individuals exhibit severe mood swings or difficulty concentrating.
  • Nausea and difficulty sleeping can also be traced to an overdose of tranquilizers.
  • A person who has overdosed on tranquilizers will be drowsy and lethargic. He or she may indicate they want to go to sleep.
  • These drugs have the potential to depress respiration and the individual can slip into a coma, with the potential for fatal results.
  • Some people who have overdosed on tranquilizers experience seizures.

Treatment for Tranquilizers Overdose

An overdose of tranquilizers is a medical emergency. If you know or suspect that someone is under the influence of this type of drug, get medical help right away.

While you are waiting for paramedics to arrive, get the person up and moving around. You want to avoid letting him or her fall asleep before they can get medical attention. If the individual is conscious, induce vomiting to help get the drugs out of his or her system. Do not give a person who has taken tranquilizers caffeine or amphetamines to try to wake them up. Instead, ask the individual what they took, how many pills and how long ago they ingested them.

In a case where the person has lost consciousness, turn him or her onto their side until help arrives in case they start vomiting. The individual who does so is at risk for choking on his or her own vomit, possibly with fatal results.

Once the individual arrives at the hospital, the doctor may order that the patient’s stomach be pumped. This procedure involves having a tube inserted in his or her nose so that the stomach contents, including the drug, can be pumped out.

In the case of voluntary consumption, addiction to tranquilizer can occur. If you approach a person working in the addiction treatment field, he or she will explain that detox is just the first step in dealing with this issue. Following up by going to a tranquilizer rehab or a center specializing in treating tranquilizer addiction can help an addict move on to a sober lifestyle.

View Resources


Copyright © 2017 Internet Brands, Inc. All rights reserved. Terms of Use | Privacy Policy | Cookie Policy | Health Disclaimer